You aren't signed in Sign in or Create your account

we're here to help people whose lives are affected by drugs

Injection injuries

People who inject drugs are vulnerable to a wide range of injection-related injuries and diseases. If you notice regular bruising or get swelling, redness or pain around an injecting site always seek medical help as early treatment can prevent serious complications later. If you get swelling in your arm or hand after injecting take off your rings as they can cut off the blood supply causing further injury.

The numbers of bacterial infections in the UK is on the rise as are clots that can cause heart damage. Heroin is a very effective pain killer; otherwise painful injection injuries can be ignored and left untreated. Intravenous drug use comes with many risks attached, some can be reduced easily by improving injecting practices, and others are more complicated.

You can reduce the risks by:

  • Be aware of extreme pain and sudden changes in behaviour
  • Get a tetanus vaccine
  • Do not use lemon juice, only use citric or vit c, lemon naturally has fungus in it. Injecting the fungus with the gear causes a Candida Endophthalmitis and cause sudden blindness
  • Don't lick the pin or the injection site before injecting
  • Go easy on the citric, half a packet is enough for a regular £10 bag
  • Harm reduction services have excellent advice on how to inject, you can also ask to been taken through the injection animation on this site

According to the “shooting up report up date” October 2008 one third of IDUs report having had an abscess, sore or open wound at an injecting site in the last year. There are continuing problems ranging from localised injection site infection though to invasive disease associated with methicilliin resistant staphylococcus aureus (MRSA) and severe streptococcal infections. Wound botulism and tetanus cases also remain an issue. Follow the link at the end of the page to read the full report.

Wound botulism

Wound botulism occurs when wounds, such as injecting sites, are infected with C. botulism.  Clinical symptoms can progress rapidly from blurred vision,slurred speech and muscle weakness to paralysis and respiratory failure. Wound botulism amongst injectors in the UK is rare. (In 2007 there were 11 reports in the UK). Always seek medical advice if you are concerned.

Supporting Documents

Related Links